Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Shreveport, LA

January 23, 1997Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 23, 1997, 5:40 PM CST for Cherokee County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 1997, 5:40 PM CST (23:40 UTC)
Expired
Jan 23, 1997, 6:30 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 5:48 PM CSTThunderstorm Wind 60Maydelle, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 2:45 PM CSTSevere Thunderstorm WatchSPC6 hr
Jan 23, 4:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 232340 RRA
SVRSHV
TXC073-240030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CST THU JAN 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...CHEROKEE COUNTY
 
AT 540 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE
THUNDERSTORMS STRETCHING FROM NEAR JACKSONVILLE TO 15 MILES SOUTHWEST OF
RUSK. THE STORMS WAS MOVING TO THE EAST NORTHEAST AT 35 MPH. DAMAGING
WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AdND DAMAGING WIND.
 
3/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 23, 3:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST THU JAN 23 1997

AREA RW/TSTMS ASSOC WITH NORTH MOVG WARM FNT WILL CONT ACRS NE TX/SW AR.
WIDELY SCT BUT PSBL MORE INTENSE TSTM ACTIVITY REDEVELOP MID AFTN INTO
EAST TX/CNTRL LA. CONVECTION EXPECTED TO CONT AS VERY UNSTABLE AIR
PROGGED ACRS THESE SOUTHERN AREAS TIL FROPA LATE TONIGHT. COOLING MID
LVL TEMPS...DRYING ALOFT...AND TT VALUES AOA 50 INDICATE A SVR THREAT...
MAINLY FOR HAIL. RAPID DRYING BEHIND FNT SHOULD YIELD A MOSTLY SUNNY
SKY BY FRI AFTN. ETA AND NGM GRIDDED DATA IN GOOD AGREEMENT BUT FAN
TEMPS RUNNING COOLER THAN FWC. WILL GO WITH WARMER FWC AS HIGH MOSTLY
PAC BASED ARMS AND POST FNTL WINDS WESTERLY BEHIND N-S ORIENTED FNT.

SHV 52/70/40/64  7100        MLU 53/71/44/61  8400

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:31 PM CSTSevere Thunderstorm WarningSHVRusk44 min
Jan 23, 4:07 PM CSTSevere Thunderstorm WarningSHVPanola68 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.